Alert archive / Michigan / Small Craft Advisories in 2017

Small Craft Advisory 23, NWS Gaylord, MI

March 2, 2017

NWS Gaylord, MI issued this small craft advisory at Mar 2, 2017, 3:45 PM EST. It took effect at Mar 2, 2017, 7:00 PM EST. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Mar 2, 2017, 3:45 PM EST (20:45 UTC)
In effect from
Mar 2, 2017, 7:00 PM EST
Expired
Mar 3, 2017, 11:03 AM EST
In force
16 hr
Issued by
NWS Gaylord, MI

The text

As transmitted.

989 
WHUS73 KAPX 022045
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
345 PM EST THU MAR 2 2017

LMZ323-341-342-344>346-030445-
/O.NEW.KAPX.SC.Y.0023.170303T0000Z-170303T1200Z/
GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO
NORWOOD MI-SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE-
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
345 PM EST THU MAR 2 2017

...SMALL CRAFT ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 AM
EST FRIDAY...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT FROM 7 PM THIS EVENING TO 7 AM EST
FRIDAY. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$
3 follow-up statements
966 
WHUS73 KAPX 030359
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
1059 PM EST THU MAR 2 2017

LMZ341-030500-
/O.CAN.KAPX.SC.Y.0023.000000T0000Z-170303T1200Z/
SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE-
1059 PM EST THU MAR 2 2017

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS CANCELLED THE SMALL
CRAFT ADVISORY. 

$$

LMZ323-342-344>346-031200-
/O.EXT.KAPX.SC.Y.0023.000000T0000Z-170303T2300Z/
GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO
NORWOOD MI-
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
1059 PM EST THU MAR 2 2017

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 PM EST FRIDAY...

THE SMALL CRAFT ADVISORY IS NOW IN EFFECT UNTIL 6 PM EST FRIDAY. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$
267 
WHUS73 KAPX 030906
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
406 AM EST FRI MAR 3 2017

LMZ323-342-344>346-031715-
/O.CON.KAPX.SC.Y.0023.000000T0000Z-170303T2300Z/
GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO
NORWOOD MI-
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
406 AM EST FRI MAR 3 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS
EVENING...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS
EVENING. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$
564 
WHUS73 KAPX 031603
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
1103 AM EST FRI MAR 3 2017

LMZ323-342-344>346-031715-
/O.CAN.KAPX.SC.Y.0023.000000T0000Z-170303T2300Z/
GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO
NORWOOD MI-
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
1103 AM EST FRI MAR 3 2017

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS CANCELLED THE SMALL
CRAFT ADVISORY. 

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this small craft advisory went out at Mar 2, 3:37 PM EST, 8 minutes earlier.

Area forecast discussion, Mar 2, 3:37 PM EST, 8 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
337 PM EST Thu Mar 2 2017

.NEAR TERM...(Tonight)
Issued at 334 PM EST Thu Mar 2 2017

...Small Clipper, Light Snow...

High Impact Weather Potential...Minimal.

Pattern Synopsis/Forecast...With the low pressure to the east and
high pressure to the west, the forecast area is under the influence
of NNW flow LES bands that are primarily affecting the region from
US-131, west to the Lake Michigan shoreline. More diurnal Cu has
formed east of this region, with the winds. The radar images show
little to nothing east of the main region, which is weak as it is.
However, there is a small "Clipper," which looks more like a sfc
reflection of a 500 mb shortwave trough, that is producing snow in W
Upper, an is moving into C Upper. This area of snow will move into E
Upper and NW Lower in the late afternoon/early evening hours and
move through NE Lower later this evening. This system is expected to
produce minor to light amounts of snow, with the heaviest amounts in
the LES areas, from the lake enhancement as it moves ashore into NW
Lower. Once that low is by us tonight the NNW flow re-establishes
with the sfc high building into the region, overnight. The high then
moves into Lower Michigan Friday morning, pushing the dry air into
the forecast area and pushing the snow out of the region.

Primary Forecast Concerns...Snow amounts look to be minor to light
(3 inches or less) with the general idea of around an inch near the
in the LES flow areas. Watching radar imagery upstream, the main
line of snow looks to quickly move through with the LES following
behind.

&&

.SHORT TERM...(Friday night through Sunday) Issued at 334 PM EST
Thu Mar 2 2017

...The warm up begins this weekend...

High Impact Weather Potential...Minor...a small chance of some light
mixed precip on Sunday.

Pattern Synopsis/Forecast...Strong surface ridge axis will move over
Michigan Friday evening...sliding east of our state by early
Saturday. Persistent W/NW low level flow will begin to back to a
more southerly trajectory by 12Z Saturday...but not before we see
one more night of very cold temps and lingering lake effect snow
showers for our typical snowbelt areas. Additional snow amounts will
be light...generally under an inch thanks to building subsidence...
further drying at low levels and lowering inversion heights.
Overnight lows will drop into the single digits above zero.

After a frigid Friday night...the warm up begins Saturday as
southerly flow on the backside of the ridge axis boosts high temps
into the mid 20s to lower 30s. Moisture-starved weak warm front will
lift into the region...resulting only in a few extra mid/high clouds
around the region. Our next chance of precip will arrive late
Saturday night into Sunday as WAA strengthen across the Western
Great Lakes region in advance of low pressure developing over the
Northern Plains. Precip chances will be rather small and any precip
that does develop should remain light. The big question is precip
type during the onset of this WAA precip before low levels
sufficiently warm for precip to change over to all rain. Precip
chances overnight Saturday should be confined to our Northern CWA
around the Straits area...with just a slight chance of some light
snow. WAA aloft combined with surface temps hovering at or just
below the freezing mark Sunday morning suggests a brief period of
mixed precip during the onset of increasing rain chances by
afternoon as surface temps warm into the upper 30s to mid 40s with
continued warming aloft as well. Again...chances of mixed precip
during the onset are small and any precip that does develop will be
light. Thus...do not expect this will be a high impact event.

&&

.LONG TERM...(Sunday night through Thursday)
Issued at 334 PM EST Thu Mar 2 2017

Warm air will continue to surge into the region ahead of low
pressure moving out of the Plains. While a small southward
adjustment, and just a bit of slowing, are noted from previous
guidance runs, the general theme of a track off to our west and
through northern Ontario continue to hold. This should result in the
bulk of precipitation associated with this system Monday and Tuesday
coming as rain accompanied by gusty winds. We will see cold air
pushing south as the system departs, which will bring a change over
to snow overnight Tuesday. A combination of lake effect, and perhaps
a clipper sliding through, will bring the possibility of more snow,
and some daytime rain, through the rest of the week. Right now, it
looks like any accumulations will be minor. Temperatures will be at
least slightly above normal through the period, with Monday and
Tuesday possibly 20 degrees above normal.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 119 PM EST Thu Mar 2 2017

This afternoon's issue is the LES which will affect MBL and TVC
as the snow showers will move in and out of the TAF sites into the
evening. For the evening, an area of low pressure will move from W
Upper, to E Upper by 00z. This will bring light snow into the TAF
sites between 21z and 00z, for PLN and after 00z for APN. The LES
will continue, and become more wide spread snow for TVC and MBL.
So expect the VSBY and CIGS to fall to MVFR during this time. Once
the system is through, expect more Lake Effect Snow to affect the
NW and NNW flow areas into the Friday afternoon.

&&

.MARINE...
Issued at 334 PM EST Thu Mar 2 2017

Tonight through Saturday...The main concern for marine interests in
the nearshore waters is the wind gust potential tonight as the
"clipper in the Upper Michigan moves into the region, dragging a
small cold front that initially bring wind gusts above 25 knots.
This looks to only last into Friday morning before diminishing to 20
knots and then less than 10 knots by Friday evening. High pressure
then builds into the region, and keeps the winds at 10-15 knots
through Saturday before the next system moves into the region for
Sunday.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...SMALL CRAFT ADVISORY from 7 PM this evening to 7 AM EST Friday
     for LMZ323-341-342-344>346.
LS...NONE.
&&

NEAR TERM...JSL
SHORT TERM...MLR
LONG TERM...ALM
AVIATION...JSL
MARINE...JSL
Hazardous weather outlook, Mar 2, 3:38 PM EST, 7 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
338 PM EST Thu Mar 2 2017

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-031200-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa-
Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-
Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-
Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-
Gladwin-Arenac-
338 PM EST Thu Mar 2 2017

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snow amounts to the National
Weather Service. Reports may be made one of three ways:

Online:   weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter: twitter.com/nwsgaylord

&&

For more information visit http://weather.gov/gaylord.

JSL

Nearby

Small Craft Advisories in Michigan, 2017Every small craft advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.